Thunderstorm Wind, El Paso
- When
- May 16, 1:40 PM MST to 1:43 PM MST
- Where
- El Paso County, 1.61 mi E of Monument
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.080, -104.850
At Lewis-Palmer high school.
Isolated strong to severe thunderstorms occurred across the southeast plains in the evening, with strong outflow winds to 65 mph the main risk on this day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated strong to severe thunderstorms occurred across the southeast plains in the evening, with strong outflow winds to 65 mph the main risk on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 10:20 AM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1120 AM MDT Mon May 16 2022 .SHORT TERM...(Today and tonight) Issued at 416 AM MDT Mon May 16 2022 Key message: 1) Red Flag Conditions return to the southern mountains, valleys and adjacent I-25 corridor region today due to gusty winds, low humidity and isolated dry lightning. 2) One or two strong to severe thunderstorms possible southeast plains with gusty outflow winds and an isolated hail threat across the far east plains where higher dew points will reside. Upper ridge will break down today as a disturbance embedded in southwest flow moves across the region this afternoon. Increasing mid and high level moisture will spread in today with isolated to scattered thunderstorms develop over the mountains during the early afternoon which will spread east into the southeast plains late this afternoon and evening. Over the mountains and valleys and southern portions of the I-25 corridor, increasing southwest winds will bring a return of critical fire weather conditions as humidity levels drop below 15% this afternoon. This is particularly evident along and south of highway 50. Critical fire weather conditions are more spotty and brief across Chaffee, Lake, and Teller, El Paso and Pueblo counties this afternoon so have left these areas out of the Red Flag Warning. Given the inverted V soundings, erratic gusty outflow winds will be the primary risk with high based thunderstorms today , along with isolated dry lightning, though think this will stay fairly localized. As thunderstorms move eastward into the plains, increasing low level moisture in southerly flow will provide more CAPE near the eastern border with isolated dry thunderstorms becoming more wet in nature as they move eastward. Some high res models suggest CAPE values in the 1000-1500 J/kg range with deep layer shears running around 30-40 kts depending on the model. While gusty outflow winds to around 65 mph will be the primary risk, can't rule out some marginally severe hail, especially as storms move eastward towards the KS border. Activity should push east of the area during the evening hours with thunderstorms ending by midnight if not a tad sooner across southern CO. Winds across the mountains will subside during the evening as convective mixing ends and surface temperature inversions develop. There are still some challenges with the forecast today that need mentioned. First the spotty critical fire weather conditions across the central mountains and northern I-25 corridor could lead to an hour or two of high fire danger this afternoon. However, sustained winds do not look strong enough and gusty outflows with thunderstorms appear to increase humidity levels above critical thresholds, so have not expanded fire weather highlights northward. However caution is still advised to prevent any fire starts today for all areas as antecedent fuel conditions are still receptive to fire. Second concern is how widespread will dry lightning be across the adjacent plains today. This will be highly dependent on the position of the dry line with thunderstorms trending wetter as they move eastward. For now, thunderstorm coverage does not look widespread enough to justify expanding Red Flag Warnings eastward into the adjacent plains. This will continue to be monitored closely today. Regardless, dry lightning fire starts are a concern for the adjacent southeast plains this afternoon and evening. -KT .LONG TERM...(Tuesday through Sunday) Issued at 416 AM MDT Mon May 16 2022 Key Messages: 1) Precipitation chances will increase across southern Colorado, but especially across the mountains this upcoming week. 2) Thunderstorms, some possibly strong to severe, are possible across the eastern plains Tuesday and Wednesday. 3) Critical Fire Weather conditions will increase starting Wednesday, and continue through the week, with Thursday being the biggest day of concern. Tuesday... The start of the long term period will bring active weather to southern Colorado. Synoptically, a weak and rather amorphous short wave trough will push eastward across Colorado during the day. This feature will modestly increase synoptic dynamics across the region, which will aid in precipitation development and maintenance. Winds aloft will remain westerly and will induce more focused orographic lift over the mountains. With the increased synoptic support and orographics, isolated to scattered pockets of precipitation, in the form of rain showers and possibly thunderstorms, will develop over the mountains during the day, especially the central mountains. Closer to the surface, a weak lee cyclone will develop given the increase in divergence aloft, and will push southeastward during the late afternoon and early evening. As this surface feature treks out of southern Colorado, a cold front will quickly follow behind it. This cold front will have enough surface forcing to trigger a couple of thunderstorms over the far northeastern plains during the late afternoon and early evening, which is supported in higher resolution models, such as the HREF. Moisture behind the front will increase, with dew points increasing to the low to mid 40s. The increase in moisture will allow for greater instability to materialize, with ML-CAPE around 1500 J/kg expected. With that said though, moisture will still be on the limited side, and inverted-v structures are still evident on model soundings, and given that DCAPE will also be increased to around 1500 J/kg as well. Also, while a synoptic feature will be passing over the region, flow will still be relatively weak, and bulk shear will remain around 25kts. Given the ingredients in place, a couple of thunderstorms are expected across the far northeastern plains during the late afternoon and evening. With the shear in place, storms will be more transiently organized and multicell in nature. Given the limited moisture content and higher DCAPE, the greatest threat from any thunderstorms will be strong downdraft winds and dry microburst. As the cold front pushes southward, the typical nightly inversion is expected to develop and CAPE values will wane, and with that, thunderstorm chances will decrease around mid to late evening. Otherwise, most are expected to stay dry, and have much above average temperatures. Wednesday... Mid week will bring another day of active weather to southern Colorado. Another and more organized short wave trough will push eastward across Colorado during the day. This feature will again bring increased synoptic dynamics and orographic forcing to the southern Colorado region. These will help initiate more isolated to widely scattered pockets of precipitation, in the form of rain showers and possibly thunderstorms, across the mountains during the day. Also as the short wave approaches, height falls will take place, and a mass flux of higher moisture air will take place westward and up to the eastern mountains and terrain features. This moisture content will be in the low to mid 40s along the I25 corridor, and slowly increase eastward into the low 50s closer to the Colorado and Kansas border. This moisture increase will allow for more instability to develop, with ML-CAPE values around 1500 J/kg. Winds at the surface will become easterly during the day and surface upsloping along the eastern terrain features will allow for thunderstorms to blossom during the afternoon. Also with the more organized short wave passing, bulk shear will increase with values around 30-35kts. Given this, scattered thunderstorms will initiate on the prominent eastern terrain features and will push off eastward during the afternoon. Given the instability in place, and the shear helping to organize storms into multicells and possibly a supercell, storms will likely become severe as they push eastward. The greatest threat from these storms will be strong winds and large hail. Critical Fire Weather conditions will also start to materialize again in southern Colorado. Wednesday the greatest threat for fire weather will be in the San Luis Valley, where likely dry conditions, gusty winds, and low RH will develop. Thursday - Sunday... The extended part of the long term period continues the active weather trend. The GEFS and EPS ensembles models remain in good agreement about a large trough starting to dig southward Thursday and maintaining a presence through most of the rest of the forecast period. This leads to greater confidence in the evolution of things. As the system starts digging Thursday, conditions will become very windy ahead of the system and temperatures will be much above average. This will lead to a day of greater Critical Fire Weather risk for most of southern Colorado. Friday through Sunday, the trough remains over the area. This will bring much cooler temperatures to the region, and rather appreciable chances of precipitation to parts of the forecast area. Also more days of Critical Fire Weather conditions will be possible in this period, particularly for the San Luis Valley area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1116 AM MDT Mon May 16 2022 VFR conditions expected at all TAF stations, KALS, KCOS and KPUB, throughout the forecast period. KCOS and KPUB might have a possibility of brief rain showers between 22Z and 03Z. KALS winds will start out gusty out of the southwest, eventually becoming light and variable around 03Z then hovering around 10 KTS out of the southwest around 17Z. KCOS winds will start out light out of the southeast, becoming gusty out of the southeast around 20Z, gusty out of the northwest around 00Z, then diminishing to under 10 KTS out northwest at 02z, northeast around 06Z then back to northwest around 13Z. KPUB winds will start out out of the southeast, becoming gusty around 21Z, then diminishing under 10 KTS out of the northeast around 03Z then out of the northwest starting around 08Z. - Riser && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ222>225-229- 230. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...RISER
Hazardous Weather Outlook National Weather Service Pueblo CO 1153 AM MDT Mon May 16 2022 COZ058>089-093>099-171800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1153 AM MDT Mon May 16 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will develop across the mountains during the early afternoon and spread eastward into the adjacent plains during mid afternoon through the evening. The main risks with thunderstorms across the mountains and valleys will be localized gusty winds up to 50 mph but with little or no rainfall. As storms move east, one or two severe thunderstorms will be possible across the southeast plains. Initially the main risk with thunderstorms will be gusty outflow winds up to 65 mph and isolated lightning strikes which could spark a wild fire. As storms move east of a line from La Junta to Kim, they will encounter more moisture with the added risk of hail up to 1 inch in diameter, dangerous cloud to ground lightning, and brief moderate rainfall especially as they get closer to the Kansas border this evening. The window for severe thunderstorm potential will be from 2 PM to 10 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical Fire Weather conditions will likely continue into this week, first across the mountains and valleys, then spreading eastward into the southeast plains late week. Thursday will be the most concerning High Fire Danger day across southern Colorado as gusty west winds increase ahead of another storm system. Isolated to scattered thunderstorms will be possible Tuesday and Wednesday across portions of the eastern mountains and plains. The main risk with thunderstorms will be strong outflow winds and lightning, but only spotty light rainfall amounts. However, there is the chance for a strong to severe storm or two across the eastern plains Tuesday and Wednesday if low level moisture behind a cold front increases sufficiently. Hail and locally heavy rain will be possible if this occurs. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/SIMCOE
The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
4 thunderstorm wind. Local standard time, as filed.
At Lewis-Palmer high school.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026787, 1026788, 1026789, 1026790.